Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 104, NWS Paducah, KY

April 23, 2011Bollinger County, Cape Girardeau County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 23, 2011, 8:29 PM CDT for Bollinger County, Cape Girardeau County, Stoddard County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2011, 8:29 PM CDT (01:29 UTC)
Expired
Apr 23, 2011, 9:00 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bollinger County, MO, Cape Girardeau County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 5:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 7:19 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 23, 7:19 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT SAT APR 23 2011

.UPDATE...
HEAVY RAINFALL EVENT UNFOLDING FOR SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS. CANNOT COMPLETELY RULE OUT A STRAY BRIEF HAILER...BUT
MAJOR CONCERN WILL BE HEAVY RAIN AND FLOODING FOR THE REMAINDER OF
THE NIGHT. HAVE UPDATED ALL PRODUCTS TO FINALLY REMOVE THE
TORNADO WATCH.

&&

.DISCUSSION...
HAVING TOO MUCH FUN HERE AGAIN TODAY. MAIN ISSUE BEYOND THE
CURRENT SEVERE WEATHER CONTINUES TO BE HEAVY RAIN AND FLASH
FLOODING THREAT. ALREADY HAVE SIGNIFICANT FLOODING OVER PORTIONS
OF SOUTHWEST INDIANA...AND THE 12Z GFS SEEMS TO HAVE A PRETTY GOOD
HANDLE IN KEEPING THE BOUNDARY AND FOCUS FOR THUNDERSTORMS OVER
THE QUAD STATE AT LEAST THROUGH THE DAY SUNDAY...RATHER THAN
QUICKLY SHIFTING BACK NORTH TONIGHT. THEREFORE EXTENDED THE FLASH
FLOOD WATCH THROUGH 00Z MONDAY...AND WILL WAIT TO SEE IF WE WILL
GET THE ADVERTISED BREAK SUNDAY NIGHT INTO MONDAY THAT HAS BEEN
ADVERTISED FOR THE PAST FEW DAYS OF MODEL RUNS.

THE LAST WAVE CONTINUES TO BE CONSISTENTLY FORECAST BY THE GFS AND
ECMWF TO TRACK THROUGH THE AREA WEDNESDAY. THE HEAVIEST RAINFALL
MAY FALL IN THE MONDAY NIGHT THROUGH WEDNESDAY PERIOD...AS 2 TO 3
MAJOR IMPULSES LIFT NORTHEAST THROUGH THE REGION. WE ALREADY HAVE 2
TO 5 INCHES ACCORDING TO RADAR ESTIMATES...AND MAY SEE ANOTHER 2
TO 4 INCHES THROUGH SUNDAY. THE FINAL 2 DAYS MAY BRING ANOTHER 4
TO 6 INCHES. I WOULD NOT BE SURPRISED IF A FOOT OR MORE OF
RAINFALL OCCURS OVER SOME PORTIONS OF THE AREA BEFORE IT ENDS.

THE FLOODING WILL BECOME EXTREME OVER THE NEXT 3 TO 4 DAYS...AND
THE WATCH WILL LIKELY CONTINUE TO BE EXTENDED THROUGH WEDNESDAY.

&&

.AVIATION...
THUNDER WILL LIKELY BE PREVALENT FOR THE DURATION OF THE
PERIOD...AS THE PRIMARY SURFACE FRONT STALLS OUT OVER THE REGION
FROM KCGI/KPAH TO KEVV/KOWB THROUGH THE 00Z TAF PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BALLARD-CALDWELL-
     CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-
     HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS
Hazardous weather outlook, Apr 23, 7:41 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CDT SAT APR 23 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
741 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

HEAVY RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY CONCERN
TONIGHT...AS WIDESPREAD THUNDERSTORMS WILL CONTINUE TO STREAM
NORTHEAST FROM SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS. THIS
ACTIVITY WILL LIKELY SHIFT TO THE SOUTH AND EAST INTO SOUTHWEST
INDIANA...AND PORTIONS OF WEST KENTUCKY OVERNIGHT. THE FLASH FLOOD
WATCH REMAINS IN EFFECT.

A FEW STORMS MAY BRIEFLY PULSE UP TO PRODUCE LARGE HAIL THIS
EVENING OVER SOUTHEAST MISSOURI AND ADJACENT PORTIONS OF SOUTHERN
ILLINOIS AND WEST KENTUCKY.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND LEVELS
WILL ONLY BE GOING UP WITH THE ADDITIONAL RAINFALL. PLEASE REFER
OUR RIVER FLOOD PRODUCTS AT

HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH .

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE OVER
MUCH OF THE QUAD STATE SUNDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY
REMAINS NEARLY STATIONARY ACROSS THE REGION. THE HEAVIEST RAINS
WILL FALL WHERE THUNDERSTORMS ARE ABLE TO TRAIN LONG THE STATIONARY
BOUNDARY. SEVERAL INCHES OF RAIN WILL BE POSSIBLE. A FLASH FLOOD
WATCH IS CURRENTLY IN EFFECT THROUGH SUNDAY...AND WILL MOST LIKELY
BE EXTENDED THROUGH THE FIRST HALF OF NEXT WEEK.

SEVERE STORMS WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE GENERALLY IN THE AFTERNOON AND
EVENING HOURS EACH DAY SUNDAY THROUGH TUESDAY. THE BEST CHANCES
FOR WIDESPREAD SEVERE STORMS WILL BE MONDAY NIGHT AND AGAIN
TUESDAY NIGHT.

MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND LEVELS
WILL ONLY BE GOING UP WITH THE ADDITIONAL RAINFALL. PLEASE REFER
TO OUR RIVER FLOOD PRODUCTS AT

HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED EACH DAY SUNDAY
THROUGH TUESDAY. SPOTTERS SHOULD ALSO REPORT ANY FLOODING PROBLEMS
THEY ENCOUNTER THROUGH THE NEXT SEVERAL DAYS.

DRS

In the hours before

Local storm report, Apr 23, 4:29 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FUNNEL CLOUD     SACRAMENTO              37.42N 87.27W
04/23/2011                   MCLEAN             KY   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BETWEEN SACRAMENTO AND ISLAND.

&&

SMITTY
Local storm report, Apr 23, 4:35 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FUNNEL CLOUD     1 N BREMEN              37.38N 87.22W
04/23/2011                   MUHLENBERG         KY   FIRE DEPT/RESCUE

            REPORTED JUST NORTH OF TOWN.

&&

SMITTY
Local storm report, Apr 23, 4:54 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             GREENVILLE              37.21N 87.18W
04/23/2011  M1.00 INCH       MUHLENBERG         KY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

SMITTY
Local storm report, Apr 23, 4:55 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BEECH CREEK             37.18N 87.06W
04/23/2011  M1.00 INCH       MUHLENBERG         KY   TRAINED SPOTTER

            NICKEL AND QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 23, 5:04 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     LILBOURN                36.59N 89.61W
04/23/2011                   NEW MADRID         MO   EMERGENCY MNGR

            LATE REPORT. OLDER BRICK BUILDING UNDER DEMOLATION HAD
            COLLAPSED.

&&

SMITTY
Local storm report, Apr 23, 5:05 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SAT APR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     NEW MADRID              36.59N 89.55W
04/23/2011                   NEW MADRID         MO   EMERGENCY MNGR

            LATE REPORT. COUPLE OF SHEDS BLOWN OVER.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:23 PM CDTFlash Flood WarningPAHDaviess, Henderson, McLean, Union, Webster12 hr
Apr 24, 12:45 AM CDTSevere Thunderstorm WarningPAHFulton, Graves, Hickman30 min
Apr 24, 1:30 AM CDTFlash Flood WarningPAHBallard, Carlisle, McCracken10 hr
Apr 24, 12:02 PM CDTAreal Flood WarningPAHBallard, Caldwell, Carlisle, Crittenden, Daviess, Fulton and 12 more10 hr
Apr 24, 1:56 PM CDTFlash Flood WarningPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more3 hr
Apr 24, 2:16 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins29 min
Apr 24, 2:30 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Lyon, Trigg30 min
Apr 24, 2:38 PM CDTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Trigg3 hr
Apr 24, 2:56 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg49 min
Apr 24, 3:07 PM CDTSevere Thunderstorm WarningPAHHopkins, Muhlenberg53 min
Apr 24, 3:24 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg51 min
Apr 24, 3:41 PM CDTTornado WarningPAHChristian, Muhlenberg, Todd49 min
Apr 24, 4:05 PM CDTTornado WarningPAHChristian, Todd40 min
Apr 24, 4:24 PM CDTAreal Flood AdvisoryPAHChristian, Todd, Trigg111 min
Apr 24, 5:18 PM CDTFlash Flood WarningPAHCalloway, Christian, Muhlenberg, Todd, Trigg5 hr
Apr 23, 7:14 PM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 4 more10 hr
Apr 23, 8:25 PM CDTFlash Flood Warning EmergencyPAHAlexander, Johnson, Pulaski, Union12 hr
Apr 23, 8:35 PM CDTSevere Thunderstorm WarningPAHButler25 min
Apr 23, 8:47 PM CDTSevere Thunderstorm WarningPAHRipley28 min
Apr 23, 8:55 PM CDTSevere Thunderstorm WarningPAHStoddard20 min
Apr 23, 9:03 PM CDTSevere Thunderstorm WarningPAHRipley27 min
Apr 23, 9:08 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard37 min
Apr 23, 11:57 PM CDTSevere Thunderstorm WarningPAHButler33 min
Apr 24, 11:11 AM CDTRiver Flood WarningPAHCarter69 hr
Apr 24, 11:14 AM CDTRiver Flood WarningPAHButler, Stoddard39 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.